Black licorice candy may be more trick than treat for adults, according to a new U.S. Food and Drug Administration warning.
For people 40 and older, eating 2 ounces of black licorice a day for at least two weeks could trigger an irregular heart rhythm (arrhythmia) and other troubles, the agency warned in advance of Halloween.
Black licorice contains a compound called glycyrrhizin, derived from licorice root. Glycyrrhizin can cause potassium levels in the body to fall, which can lead to abnormal heart rhythms as well as high blood pressure, swelling, lethargy and congestive heart failure, the FDA said.
After one stops eating black licorice, potassium levels typically return to normal and there are no permanent health problems, according to the agency.
The FDA offered the following advice for people who enjoy black licorice.
No matter your age, don't eat large amounts at one time. If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your health care provider.
Black licorice can interact with some medications, herbs and dietary supplements. Talk to your health care professional about possible interactions.
The FDA also noted that licorice has a long history of use as a folk or traditional remedy for conditions such as heartburn, stomach ulcers, bronchitis, sore throat, cough, and some infections caused by viruses like hepatitis. However, there's no proof that licorice is effective in treating any medical condition.
Licorice is also used as a flavoring in food, but many "licorice" or "licorice flavor" products made in the United States do not contain any licorice. Instead, they contain anise oil, which has the same smell and taste, the FDA said.
The American Heart Association has more on arrhythmia.
Copyright © 2013-2017 HealthDay. All rights reserved.
This content is intended for informational purposes only. It should not replace professional medical advice, diagnosis, or treatment. If you think you have a medical emergency, call 911 or your doctor immediately.